Advertisement

Are there any risks in taking Dilantin (phenytoin)?

As with many medications, there are certain risks associated with taking Dilantin (phenytoin). If you have been taking Dilantin regularly, it is important not to stop treatment abruptly; doing so could lead to a potentially-fatal condition called status epilepticus, which may involve repeated seizures without regaining consciousness. In some people, Dilantin may cause changes in mood or behavior, including increased thoughts of suicide, so make sure to tell your doctor if you notice any significant or sudden changes. Dilantin may also cause side effects like dizziness or drowsiness that may make certain activities dangerous, so you should avoid driving or operating machinery for a while until you know how your body reacts to the medication. Dilantin may interact negatively with a variety of medications, so it is important to talk to your doctor about all medications and supplements you are taking before starting Dilantin. Other side effects and risks may be possible, so talk to your doctor before taking Dilantin.

Continue Learning about Anticonvulsant

Can I take Neurontin with other medicines?
MDLIVEMDLIVE
Yes, but check with your doctor or pharmacist on possible interactions. Generally, neurontin won't s...
More Answers
What are side effects of using anticonvulsants for bipolar?
Dr. Michael Roizen, MDDr. Michael Roizen, MD
Anticonvulsants, like most medications carry a variety of side effects including gastrointestinal an...
More Answers
What medications interact with anticonvulsants?
Dr. John Preston, PsyDDr. John Preston, PsyD
Anticonvulsants can interact adversely with the following medications. Interactions vary depending o...
More Answers
What are the side effects of gabapentin?
Donna Hill Howes, RNDonna Hill Howes, RN
Side effects may include dizziness, nervousness, sleepiness, indigestion, muscle pain, and speech di...
More Answers

Important: This content reflects information from various individuals and organizations and may offer alternative or opposing points of view. It should not be used for medical advice, diagnosis or treatment. As always, you should consult with your healthcare provider about your specific health needs.